Since the end of December, there have been 785 reports of adverse reactions associated with Baxter's heparin product. This compares with less than 100 reports of adverse reactions in all of 2007.
There also have been 46 deaths, four of which were associated with an adverse reaction to heparin, according to the FDA.
Most of the reactions have taken place at hemodialysis centers, almost exclusively involving patients receiving a "bolus dose," which is a high dose administered over a short period of time, according to the FDA.
Adverse reactions included difficulty breathing, nausea or vomiting, excessive sweating and falling blood pressure, which can lead to life-threatening shock. These reactions have been seen with as few as several thousand units per milliliter of heparin, and as much as 50,000 units per milliliter.
For more on heparin, visit the U.S. National Library of Medicine.
SOURCES: March 5, 2008, teleconference with Janet Woodcock, M.D., Deputy Commissioner for Scientific and Medical Programs, Chief Medical Officer, and Acting Director of the Center for Drug Evaluation and Research, U.S. Food and Drug Administration; March 5, 2008, teleconference with Ray Godlewski, vice president of quality for Baxter's medication delivery business; March 5, 2008, prepared statement, Scientific Protein Laboratories, Waunakee, Wisc.
All rights reserved